Last reply 5 days ago
Tecfidera and Nausea

Hi everyone,
I hope you are all well. I’m just looking for some advice regarding Tecfidera. I started the lower dose last week and all was well. I moved up to the higher dose yesterday morning and since yesterday evening I have been feeling really queasy and nauseous.
I know that this comes with the territory with Tec but the nurse on the helpline told me to get some over the counter meds to help with it. However when I went to the chemist the pharmacist told me that motilium was my only option and that she didn’t want to give it to me as it may interfere with the medication.
So I was wondering if anyone who has been through this had any other suggestions for over the counter meds I could use. Or any tips at all in dealing with Tec related nausea. All will be much appreciated!
Thank you so much,
Annie

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
6 days ago

@annie13 , there have been a lot of comments regarding taking Tecfidera with a meal/during a meal to avoid the gastrointestinal problems.

Try scanning previous posts for this information. The previous posts can be accessed by selecting the Tecfidera link which has been added automatically to the end of your post above.


annie13
6 days ago

Thanks @stumbler


vivien
6 days ago

@annie13 I’ve been on tecfidera since February this year and I have gone through the same thing as you.
My MS nurse advised me that I should try peanut butter for breakfast and raw nuts for nibbling when I felt queasy.

Unfortunately, I overdid the peanut butter early on and triggered a bout of colitis, so no more peanut butter for me! However, I have discovered that raw cashew nuts settle the queasiness and are gentler on my digestive system.

I now hardly ever get queasy, although I get the hot flushes, which I have under control by taking an antihistamine after dinner each night.

My breakfast is now set as a half bowl of honey nut cereal with lots of milk and 2 rashers of grilled lean bacon and no problems now. I take my tecfidera at the same time, morning and night, at the end of my meals.

Good luck with finding the food balance that works for you! 😘

I’m sure @grandma will be along soon with her take on it, as she’s on tecfidera too! 🤗


annie13
6 days ago

@vivien thank you so much for taking the time to reply. I follow the OMS programme which is a low saturated fat diet so I find it hard to include foods that are fatty enough to help with the nausea but I have noticed that just eating regularly during the day and staying full, is helping.
In the morning I have porridge with lots of seeds and oat milk, take my tablet and them have a slice of toast and avocado. My evening meal is either salmon or chicken, some form of carbs and lots of veg. I suppose its trial and error for a few weeks! Thanks again


highlander
6 days ago

@annie13 Hi
@vivien gave me the same advice a couple of months back and its helped me out.
Hope you start to feel better soon…It still comes and goes but it doesn’t last for to long.
Keep smiling


annie13
6 days ago

@highlander thanks so much. Good to know others have been through it and come out the other side!


grandma
6 days ago

Hi @annie13 I’m the old codger mentioned by @ixen and yes, been on Tecfidera since January am 62, have had the beast for 26yrs. 23 yrs of Avonex. Went on it almost straight away, it was the first DMT and I was on the original trial so was very lucky because when the trial was over after 3 years and NICE said yes, all the hospitals said they couldn’t afford it at £10,000 a year (at the time, a lot of money) but I was given it for free as a thank you from the drug company for taking part In the trial, so I didn’t have to go on what was a very long waiting list at the time. Anyway experience with Tec, very bad first 2 was with flushing, bad wk3-4 with stomach problems. It all settled down after 8-10 was. Haven’t looked back since. Have to have breakfast, but as long as I do that and eat dinner and then have tablet I find all is ok. Everyone’s experience is different, you will find out what works for you. It is worth sticking with, some people take aspirin just before tablet, other find anti-histamines in the evening works for them. Read all the info in the posts, try different ways and foods and good luck.😍


annie13
6 days ago

@grandma,
Thank you so much for taking the time to reply to me. I guess it is just about learning what’s right for me. Its just frustrating as I felt so well before starting medication so I want to get back to that! Still have to go to work and look after my 9 year old so no time for nausea to slow me down! I suppose in the grand scheme of things that it could be a lot worse. I’ll try another pharmacist tomorrow to see if they can suggest anything.
Have a good evening,
Annie


auds75
6 days ago

I had the exact same reaction(started in may) when I moved to the double dose and sickness really bad. My ms nurse contacted my neuro who recommended i go back to single dose for another two weeks then try double dose again and that worked great. Only get a bit of flushing now and it’s just part of my daily routine. Good luck x


annie13
5 days ago

@auds75
Thank you for replying. I’ll give it another few days and see what happens and if it continues I might do what you siggested. Thanks again


grandma
5 days ago

Forgot to say Annie, I got mad itching on my torso at the same time as the flushing, gp gave me anti 😍 itching cream. It’s silly but it works even though ones body usually only ‘thinks’ there is a problem but the brain with all its demyelination sends the wrong signa!


dominics
5 days ago

I have been taking it for 7 years and never felt nausea. Regular and strong flushing. My neuro said a few people (purely anecdotal) had had great success with filling a date with peanut butter and eating just prior to taking the meds. Never tried myself but you won’t harm yourself (assuming you like dates and PB!)


annie13
5 days ago

@dominics
Thanks for that tip! It’s an interesting one! I’m finding that keeping a full stomach throughout the day seems to be doing the trick. Hopefully it’ll be sorted in a few weeks.

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.